Penn State University Milton S. Hershey Medical Center and College of Medicine Hershey, PA, United States
Rachel V. White, DO, Roland Y. Lee, MD, Benjamin Shin, MD Penn State University Milton S. Hershey Medical Center and College of Medicine, Hershey, PA
Introduction: Immune checkpoint inhibitors have revolutionized the field of oncology, but they are associated with many gastrointestinal adverse effects. Management includes high-dose steroids but may require a second-line immunosuppressant. However, severe cases can be refractory to standard treatment.
Case Description/Methods: We present a case of a 73-year-old male with metastatic renal cell carcinoma status post left nephrectomy on nivolumab who presented to an outside institution with painless hematochezia. Colonoscopy demonstrated pan-diverticulosis with ascending and transverse colitis with ulcerations, however biopsies were negative for cytomegalovirus DNA. Extended enteric pathogen stool and Clostridium difficile stool studies were negative. These studies lowered the suspicion of infectious colitis and suggested the diagnosis of immunotherapy-induced colitis. Therefore, he was initiated on steroids. During the hospitalization, patient continued to have copious amounts of diarrhea, which led to hypovolemic shock and vasopressor support. The diarrhea subsequently turned into large volumes of hematochezia and the patient required multiple transfusions for his anemia. He was then transferred to our institution for further workup of immunotherapy-induced colitis refractory to steroid therapy.
At our institution, repeat colonoscopy demonstrated severe inflammation in the transverse and descending colon, characterized by deep ulcerations (Fig. 1A and B). Hospital course was complicated by uncontrolled duodenal ulcer hemorrhage despite epinephrine injection, which necessitated embolization of the gastroduodenal artery. Subsequent computed tomography (CT) angiography showed perforated descending colonic diverticulitis and air collection adjacent to the descending colon. Due to his multiple comorbidities, the risks of surgery outweighed the benefits. He underwent CT-guided aspiration and drain placement for the fluid collection. Due to continued bleeding, another colonoscopy was repeated, but was aborted due to presence of medium sized tear (Fig. 1C). The patient continued to decompensate throughout a prolonged hospitalization and later passed away.
Discussion: To our knowledge, this is the first case of immune checkpoint inhibitor colitis that led to concomitant colonic perforation and peri-colonic abscess. Our case highlights a rare but potential fatal complication associated with immune check point inhibitors.
Figure: Figure 1. (A) Repeat colonoscopy at our institution demonstrated severe inflammation in the the sigmoid colon (yellow arrows) and (B) severe ulceration in the transverse colon. (C) Another colonoscopy was repeated due to continued bleeding, but was aborted due to medium-sized tear.
Rachel White indicated no relevant financial relationships.
Roland Lee indicated no relevant financial relationships.
Benjamin Shin indicated no relevant financial relationships.
Rachel V. White, DO, Roland Y. Lee, MD, Benjamin Shin, MD. P0202 - Immune-Mediated Colitis Complicated by Peri-Colonic Abscess and Colonic Perforation Managed by Percutaneous CT-Guided Drainage, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.